Alert archive / California / Freeze Watches in 2021
Freeze Watch 2, NWS Phoenix, AZ
NWS Phoenix, AZ issued this freeze watch at Dec 9, 2021, 1:54 PM MST for La Paz County, Arizona; Imperial County, Riverside County, San Bernardino County, California. It took effect at Dec 10, 2021, 11:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 9, 2021, 1:54 PM MST (20:54 UTC)
- In effect from
- Dec 10, 2021, 11:00 PM MST
- Expired
- Dec 10, 2021, 2:13 AM MST
- In force
- Issued by
- NWS Phoenix, AZ
Counties La Paz County, AZ, Imperial County, CA, Riverside County, CA, San Bernardino County, CA
The radar
The Yuma radar (KYUX), 164 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 696 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
693 WWUS75 KPSR 092054 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 154 PM MST Thu Dec 9 2021 CAZ560-100900- /O.NEW.KPSR.FZ.A.0002.211211T0600Z-211211T1600Z/ Joshua Tree NP West- Including the cities of Cottonwood Visitor and Lost Horse-Keys Village 1254 PM PST Thu Dec 9 2021 ...FREEZE WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY MORNING... * WHAT...Temperatures in the upper 20s to lower 30s possible. * WHERE...Western portion of Joshua Tree National Park. * WHEN...From Friday evening through Saturday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ AZZ530-533-CAZ569-100900- /O.NEW.KPSR.FZ.A.0002.211211T1200Z-211211T1600Z/ Parker Valley-Central La Paz-Palo Verde Valley- Including the cities of Parker, Ehrenberg, Brenda, Harcuvar, Quartzsite, Vicksburg, Vicksburg Junction, Salome, Blythe, Palo Verde, and Ripley 154 PM MST Thu Dec 9 2021 /1254 PM PST Thu Dec 9 2021/ ...FREEZE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY MORNING... * WHAT...Temperatures in the lower 30s possible. * WHERE...In Arizona, Parker Valley and Central La Paz County. In California, Palo Verde Valley. * WHEN...From late Friday night through Saturday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
1 follow-up statement
939 WWUS75 KPSR 100913 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 213 AM MST Fri Dec 10 2021 CAZ560-102115- /O.UPG.KPSR.FZ.A.0002.211211T0600Z-211211T1600Z/ /O.NEW.KPSR.FZ.W.0004.211211T0600Z-211211T1600Z/ Joshua Tree NP West- Including the cities of Cottonwood Visitor and Lost Horse-Keys Village 113 AM PST Fri Dec 10 2021 ...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 8 AM PST SATURDAY... * WHAT...Temperatures in the lower 30s expected. * WHERE...Western portion of Joshua Tree National Park. * WHEN...From 10 PM this evening to 8 AM PST Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ AZZ530-533-CAZ569-102115- /O.UPG.KPSR.FZ.A.0002.211211T1200Z-211211T1600Z/ /O.NEW.KPSR.FZ.W.0004.211211T1200Z-211211T1600Z/ Parker Valley-Central La Paz-Palo Verde Valley- Including the cities of Parker, Ehrenberg, Brenda, Harcuvar, Quartzsite, Vicksburg, Vicksburg Junction, Salome, Blythe, Palo Verde, and Ripley 213 AM MST Fri Dec 10 2021 /113 AM PST Fri Dec 10 2021/ ...FREEZE WARNING IN EFFECT FROM 5 AM MST /4 AM PST/ TO 9 AM MST /8 AM PST/ SATURDAY... * WHAT...Temperatures in the low 30s expected. * WHERE...In Arizona, Parker Valley and Central La Paz County. In California, Palo Verde Valley. * WHEN...From 5 AM MST /4 AM PST/ to 9 AM MST /8 AM PST/ Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ AZZ534-536-102115- /O.NEW.KPSR.FZ.W.0004.211211T1200Z-211211T1600Z/ Aguila Valley-Gila River Valley- Including the cities of Aguila, Gladden, Wickenburg, and Ligurta 213 AM MST Fri Dec 10 2021 ...FREEZE WARNING IN EFFECT FROM 5 AM TO 9 AM MST SATURDAY... * WHAT...Temperatures in the low 30s expected. * WHERE...Aguila Valley and Gila River Valley, including Tacna. * WHEN...From 5 AM to 9 AM MST Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
What forecasters said that day
The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this freeze watch went out at Dec 9, 12:43 PM MST, 1 hour 11 minutes earlier.
Area forecast discussion, Dec 9, 12:43 PM MST, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1243 PM MST Thu Dec 9 2021 .UPDATE...Updated Aviation Discussion. && .SYNOPSIS... Increasing clouds and winds today as a storm system approaches from the northwest. Showers will gradually develop from this afternoon through the overnight hours as the cold front moves through the region. A few rumbles of thunder will even be possible across south central Arizona. After a light to moderate rainfall, quiet weather will return and colder air will settle in Friday. A few spots may dip below freezing Friday and Saturday mornings, primarily elevated locations and typical cold desert spots. Temperatures will moderate a bit Sunday and Monday. The weather will remain quiet through the weekend, though another storm system is looking possible next week. && .DISCUSSION... Early this morning, we're watching the well advertised storm system approach from the northwest. The main upper level low is just getting into northern California with the developing surface front stretching from the Bay Area into northern Utah. Closer to home, low level moisture advection is already taking places across southwest Arizona, with a corridor of stratus coming together from just south of Yuma County which will gradually extend north toward Yavapai County the next several hours and persist into the early afternoon. CWA-wide, clouds and winds will gradually increase as we remain in the warm sector through the afternoon. With increasing moisture advection, a few showers are not out of the question even by early afternoon. Given increasing winds, some pockets of blowing dust will also be possible across southeast California. The cold front will approach our CWA from the northwest this afternoon, traversing the CWA during the evening and overnight hours. Strong isentropic lift is noted with the frontal passage through a saturated 750-300 mb layer. GFS-based IVT values peak as high as 500 kg/(ms), which is sufficient for even moderate showers. Meanwhile, lapse rates will steepen from the mechanical forcing, with the potential (10-20%) for a few hundred J/kg of MUCAPE as the front approaches per HREF/SREF. This could cause a few shallow thunderstorms to develop in the pre-frontal environment and along the front itself, helping to mix gusty winds to the surface and perhaps even generate some small hail. Thus have introduced slight (<20%) chance for thunder into the forecast for south central Arizona tonight. Latest NBM/HREF/SREF data continue to point toward a modest QPF event, with lower deserts of SE CA/SW AZ likely to receive up to 0.1", most of the Phoenix metro area 0.1-0.5", and upslope areas of northern/far eastern Maricopa County into southern Gila County 0.5-1.0". Given the orientation of flow to the orography, places like Four Peaks could exceed an inch of rainfall. Snow levels will remain AOB 6500', which will preclude snowfall within our forecast area save for local mountain peaks. By daylight Friday, most precip will be into eastern Arizona. Some weak lingering isentropic lift, subtle amounts of moisture, and additional PVA Friday afternoon will yield residual clouds (less than 10% chance of any additional light rain). Cooler air filters in Friday and a few spots may (10-30%) see sub-freezing temperatures Friday morning (higher elevations of Joshua Tree NP and southern Gila County). Potential (20-50%) for sub-freezing temperatures will expand in coverage Saturday morning to include typical cold spots (open desert valleys). We will continue to monitor for the potential of targeted freeze watches both mornings. Temperatures rebound a bit Sunday into early next week as a short wave ridge traverses the Southwest. Another system will develop early next week, likely off the coast which will cause the storm pattern to slow and amplify. Global ensembles are in good overall agreement on this pattern evolution, though cluster analysis reveals quite a bit of spread regarding the trough position and depth. Energy from the trough may eject into the Four Corners states late Monday to early Wednesday, bringing an IVT plume with it and good potential for additional rainfall and cooler temperatures to our CWA. Right now the system will likely have more of a southern latitude origin, meaning that southerly flow will bring warm/moist air (i.e. higher snow levels and potential for a little heavier precip). && .AVIATION...Updated at 1943Z South-Central Arizona including KPHX, KIWA, KSDL, KDVT: A frontal system moving through the area will bring rain, low CIGs, and breezy winds during the TAF period at all terminals. Winds should shift southwesterly to westerly by early afternoon with speeds increasing to 10-15 kts and gusts to around 20 kts. Stronger winds, gusts up to 20-25 kts, may mix down to the surface with showers this evening. Winds should eventually subside Friday morning by sunrise. VCSH may begin developing by 2-3Z as isolated convective showers develop. Some embedded thunder cannot be ruled out with these showers. Showers become more widespread and stratiform in nature by 4-5Z with the best chance for SHRA between 5-10Z. Rain should clear west to east Friday morning. Cloud coverage will gradually increase and lower through the afternoon with CIGs as low as 3-4 kft AGL by 4-5Z. The probability of MVFR conditions is around 20-40% and the rain showers could push CIGs lower at times, but the probability of IFR is much lower, around 5% and less. CIGs should improve after 10Z Friday, but some lingering FEW to SCT 4 kft clouds are likely through the morning. There is a non-zero chance for patchy fog developing Friday morning, but it is heavily dependent on the amount of rain, whether winds become very light, and whether skies can clear up enough to cool to the dew point. Confidence in this is very low, but worth a mention. Southeast California/Southwest Arizona including KIPL and KBLH: West/southwest winds will persist this morning, becoming gusty by this afternoon as a cold front approaches. Showers will be possible with the front passage (00-05Z) though ceilings will likely remain AOA 5-6kft. Behind the front, winds and clouds will quickly decrease. && .FIRE WEATHER... Saturday through Wednesday: Temperatures will be slightly below normal Saturday and show little to a slight positive trend into Tuesday. No precipitation or significant winds are expected during that period. Humidity values will gradually trend upward. By Tuesday and into Wednesday, the next potential system will move into the region with widespread chances for wetting rain, cooler temperatures, and breezy conditions possible. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Iniguez AVIATION...Benedict/Iniguez FIRE WEATHER...Iniguez
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 7:20 AM MST | Dense Fog Advisory | PSR | Yuma | 100 min |
Nearby
Freeze Watches in California, 2021Freeze Watches in Arizona, 2021Every freeze watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.